My patient just developed a fixed drug reaction from ibuprofen. What is the mechanism of this type of skin reaction?

Although its mechanism is not full elucidated, fixed drug eruption (FDE) is thought to result from the drug-induced cytotoxic activation of CD8+ memory T cells.1 ,2

In this context, the culprit medication behaves as a hapten that adheres to basal keratinocytes which in turn results in the recruitment of T cells and inflammation.  However, as the inflammation resolves, CD8+  effector-memory T cells remain in the area in question,  setting the stage for more rapid immunologic reaction when the drug is reintroduced.

Why a systemic drug triggers a reaction only at specific sites in the body is a fascinating question. Prior herpes simplex virus (HSV) infection (eg, on the lips or genitalia) may explain some cases.1 Interestingly, despite the absence of prior herpetic lesions, most patients with FDE are seropositive for HSV. Previously traumatized body sites (e.g. from burns or insect bites) may also create an immune microenvironment conducive to FDE.

The classic presentation of FDE is reappearance of a rash in the genitals, perianal areas, hands, and feet within 30 min to 8 hours of taking the culprit medication.3 Look specifically for NSAIDs, tetracyclines, sulfonamides, and aspirin on the patient’s drug list. 4

References

  1. Shiohara, T. Fixed drug eruption: Pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009; 9:316-21. https://www.ncbi.nlm.nih.gov/pubmed/19474709
  2. Butler, DF. Fixed Drug Eruptions. Medscape. http://emedicine.medscape.com/article/1336702-overview#a4. Accessed March 26, 2018.
  3. Korkij W, Soltani K. Fixed drug eruptions: A brief review. Arch Dermatol 1984;120:520. https://www.ncbi.nlm.nih.gov/pubmed/6231004
  4. Oakley, A. Fixed Drug Eruption. https://www.dermnetnz.org/topics/fixed-drug-eruption Accessed March 26, 2018.

 

Contributed by Amir Hossein Ameri, Medical Student, Harvard Medical School

My patient just developed a fixed drug reaction from ibuprofen. What is the mechanism of this type of skin reaction?

What common drugs may exacerbate urinary retention in my patient with spinal cord injury?

Anticholinergics (including tricyclic antidepressants-TCAs), selective serotonin reuptake inhibitors (SSRIs), benzodiazepines, opioids, alpha-adrenergics, and non-steroidal anti-inflammatory drugs (NSAIDs) are among the most common agents associated with urinary retention1.  This adverse reaction is particularly observed in patients with pre-existing hypoactive bladder, including those with spinal cord injury (SCI).  Unfortunately, patients with SCI also often require pharmacologic management of neuropathic pain with one or more of these agents (eg, TCAs, opioids, and NSAIDs).

The mechanism of urinary retention may vary depending on the agent. Anticholinergics (eg, TCAs, diphenhydramine) decrease detrusor muscle contraction via blockade of the parasympathetic pathway.1 Opiates may increase the sphincter tone of bladder via sympathetic stimulation, as well as decrease the sensation of bladder fullness by partial inhibition of the parasympathetic nerves that innervate the bladder.2 SSRIs increase external sphincter tone by inhibiting serotonin reuptake.3 Alpha-adrenergics (e.g. ephedrine) can lead to detrusor relaxation and sphincter contraction.3 NSAIDs are thought to inhibit prostaglandin-mediated detrusor contraction.5

Although most patients with SCI have urinary incontinence due to detrusor hyperactivity, some will have urinary retention due to detrusor hyporeflexia.6

Final Fun Fact: Did you know that medications may account for up to 10% of urinary retention episodes? 

 

References

  1. Verhamme KM, Sturkenboom MC, Stricker BH, Bosch R. Drug-induced urinary retention. Drug Saf 2008;31(5):373-88. https://www.ncbi.nlm.nih.gov/pubmed/18422378
  2. Elsamra SE, Ellsworth P. Effects of analgesic and anesthetic medications on lower urinary tract function. Urologic Nursing 2012;32: 60-68. https://www.suna.org/download/education/2014/article320260067.pdf
  3. Thor KB. Serotonin and norepinephrine involvement in efferent pathways to the urethral rhabdosphincter: implications for treating stress urinary incontinence. Urology 2003; 62:3-9. https://www.ncbi.nlm.nih.gov/pubmed/14550831
  4. Glidden RS, DiBona FJ. Urinary retention associated with ephedrine. J Pediatr 1977; 90:1013-4. https://www.ncbi.nlm.nih.gov/pubmed/859049
  5. Verhamme KM, Dieleman JP, Van Wijk MA, et al. Nonsteroidal anti-inflammatory drugs and increased risk of acute urinary retention. Arch Intern Med. 2005;165:1547–1551. https://www.ncbi.nlm.nih.gov/pubmed/16009872
  6. Fowler CJ, O’Malley KJ. Investigation and management of neurogenic bladder dysfunction. J Neurol Neurosurg Psychiatry 2003;74(Suppl IV):iv27–iv31. http://jnnp.bmj.com/content/jnnp/74/suppl_4/iv27.full.pdf

 

Contributed by Alice Choi, Medical Student, Harvard Medical School, Boston, MA.

 

What common drugs may exacerbate urinary retention in my patient with spinal cord injury?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2

Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

Fludrocortisone has been used to normalize serum potassium in patients who  remain on heparin.4

If you liked this post, sign up under MENU and receive future pearls straight into your mailbox!

 

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
  3.  Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
  4. Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394

 

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?